Michigan, 2015Tornado and Damaging Winds in Michigan, June 22, 2015
June 22, 2015 · NWS GRR · 6 events in 5 counties and zones
A NWS storm survey confirmed that an EF-1 tornado struck Portland in Ionia county between 1:30 pm and 1:36 pm. It had peak winds of 110 mph with a path length a little over 4 miles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $3.3 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A NWS storm survey confirmed that an EF-1 tornado struck Portland in Ionia county between 1:30 pm and 1:36 pm. It had peak winds of 110 mph with a path length a little over 4 miles. The path width was 50 to 100 yards. Three churches incurred heavy damage and dozens of trees were uprooted and snapped. There were 5 minor injuries and no fatalities. Multiple homes had significant roof damage and a baseball field was heavily damaged. It was estimated that the tornado caused 3.2 million dollars in damage. Severe thunderstorms also produced several reports of damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 22, 10:08 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 22, 10:08 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1108 AM EDT MON JUN 22 2015
LATEST UPDATE...
MESOSCALE DISCUSSION
.MESOSCALE DISCUSSION...
ISSUED AT 1108 AM EDT MON JUN 22 2015
STILL ON TRACK FOR LONG DURATION SIGNIFICANT SEVERE WEATHER
EPISODE THIS AFTERNOON AND TONIGHT. SFC TEMPS NEARING 80 AT 15Z
WITH LOW 70 DEW POINTS ADVECTING INTO SOUTHWEST LOWER MICHIGAN
AHEAD OF SEVERE BOW ECHO CURRENTLY MOVING INTO NORTHERN ILLINOIS
AND SOUTHERN WISCONSIN.
SOME STORMS ARE ALSO GOING UP OUT AHEAD OF THE BOW IN THE WARM
ADVECTION WING NEAR MILWAUKEE AND THESE SHOULD BE MOVING ACROSS
LAKE MICHIGAN BY EARLY AFTERNOON. A FEW OF THESE COULD BE SEVERE
OUT AHEAD OF THE MAIN LINE OF CONVECTION THAT PUSHES THROUGH OUR
FORECAST AREA BETWEEN ABOUT 130 PM TO 330 PM. WE WILL ALSO HAVE
TO WATCH POTENTIAL FOR A WAKE LOW WIND EVENT FOLLOWING THIS
LINE...AS HAPPENED EARLIER ACROSS SOUTHERN MINNESOTA.
THEN COMES THE POTENTIAL FOR A FEW SUPERCELLS THIS EVENING OUT
AHEAD OF THE COLD FRONT. STRONG ENVIRONMENTAL WINDS/MIXING ALONG
WITH SOME SUNSHINE SHOULD HELP AIRMASS RECOVER BY EARLY EVENING.
WE ARE LOOKING AT 0 TO 6 KM SHEAR VALUES GREATER THAN 50 KNOTS
AND 0 TO 1 STORM RELATIVE HELICITY VALUES OVER 300 PUSHING THE SIG
TOR PARAMETER TO BETWEEN 7 AND 8...LEVELS RARELY SEEN HERE.
TIMING FOR THIS SECOND BATCH OF STORMS LOOKS TO BE BETWEEN 8 PM
AND MIDNIGHT...WITH THE THREAT DIMINISHING BY ABOUT 1 AM.
&&
.SYNOPSIS...
ISSUED AT 252 AM EDT MON JUN 22 2015
A LOW PRESSURE SYSTEM WILL TRACK EASTWARD THROUGH THE GREAT LAKES
REGION TODAY AND TONIGHT. SEVERAL ROUNDS OF THUNDERSTORMS WILL
ACCOMPANY THE PASSAGE OF THIS SYSTEM. SOME OF THE STORMS COULD BE
SEVERE. HIGH PRESSURE ARRIVES FROM THE CENTRAL PLAINS FOR TUESDAY
SUPPORTING A DRY DAY FOR MUCH OF THE REGION.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 252 AM EDT MON JUN 22 2015
THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR
A HIGHER IMPACT EVENT TODAY INTO TONIGHT. OVERALL AN ELEVATED RISK
FOR THIS TO HAPPEN EXISTS.
SOME INGREDIENTS THAT FAVOR SIGNIFICANT SEVERE WEATHER THIS
AFTERNOON AND EVENING INCLUDE THE ARRIVAL OF AN ATMOSPHERE
CHARACTERIZED BY AN EML...VERY STRONG DEEP LAYER SHEAR PLUS SOME
WIND FIELDS PUSHING 4 STANDARD DEVIATIONS...700 MB FROM THE 18
GEFS. MODELS SHOW BETTER THAN 85 KNOTS AT 500 MB...WHICH ADDS TO
THE POTENTIAL OF THIS SYSTEM. UNCERTAINTY EXISTS THOUGH...WITH THE
MAIN ONE BEING ROLE OF THE MCS TRACKING THROUGH MN.
AFTER WATCHING THE CURRENT CONVECTIVE TRENDS ALONG WITH THE LATEST
MODEL TRENDS...IT APPEARS WE WILL SEE TWO ROUNDS OF STORMS. THE
FIRST ARRIVES EARLY THIS AFTERNOON WITH LIKELY A BOW ECHO. THIS
SEEMS TO ORIGINATE IN THE DAKOTAS. THE SYSTEM IN MN SHOULD
CONTINUE TO WEAKEN AS IT PULLS AWAY FROM THE INSTABILITY SOURCE.
THE STRENGTHENING LOW LEVEL JET IN IA WILL SUPPORT IMPRESSIVE
MOISTURE ADVECTION AHEAD OF THE DEVELOPING DAKOTAS MCS. CONVECTION
IS ALREADY INTENSIFYING IN IA...AND SURFACE DEWPOINTS HAVE BEEN
JUMPING IN THIS REGION. I THINK FOR THE ULJ WE NEED TO LOOK
HIGHER...UP NEAR THE TROP. UPPER LEVEL DIVERGENCE ASSOCIATED WITH
THIS PV ANOMALY IS FAVORABLE AND STRENGTHENS AS THE WAVE TRACKS
IN.
AFTER A BREAK IN THE CONVECTION BEHIND THE DEPARTING WAVE...THE
ATMOSPHERE WILL NEED TO RECOVER FOR ADDITIONAL STORMS. BASED ON
THE MODELS SHOWING THE LOW LEVEL JET CLIMBING ABOVE 40 KNOTS 21Z
TO 03Z TAPPING THE VERY MOIST AIRMASS WITH PWATS CLOSE TO 2 INCHES
IT LOOKS LIKELY THAT THIS WILL HAPPEN. THE COMBINATION OF STRONG
INSTABILITY AND DEEP LAYER SHEAR ALONG WITH PLENTY OF UPPER LEVEL
DIVERGENCE NEAR THE STORM TOPS...SHOULD SUPPORT ADDITIONAL
CONVECTION WITH A RISK FOR SIGNIFICANT SEVERE STORMS.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 252 AM EDT MON JUN 22 2015
THE ZONAL FLOW PATTERN THAT WE/VE SEEN ACROSS THE COUNTRY FOR A
WHILE NOW WILL BEGIN TO CHANGE BY THE WEEKEND. MODELS HAVE BEEN
TRENDING TOWARD THE DEVELOPMENT OF AN UPPER LOW OVER THE GREAT LAKES
EARLY NEXT WEEK. FOR THE NEXT FEW DAYS THOUGH WE/LL SEE A COUPLE OF
LOW PRESSURE SYSTEMS MOVE ACROSS LOWER MICHIGAN BRINGING CONTINUED
CHANCES FOR SHOWERS/STORMS.
THE FIRST DECENT CHANCE OF PCPN WILL COME THURSDAY. LOW PRESSURE
OVER THE PLAINS WILL TRACK EASTWARD ALONG A FRONTAL BOUNDARY JUST TO
OUR SOUTH. PCPN IS LIKELY TO DEVELOP AS THE BOUNDARY MOVES NORTH
INTO THE CWA. IT'S WORTH NOTING THAT THE ECMWF IS FARTHER SOUTH THAN
THE GFS WITH THIS SYSTEM AND PRODUCES LOWER QPF. SO THERE IS SOME
UNCERTAINTY THERE AS TO JUST HOW FAR NORTH THE PCPN REACHES INTO THE
CWA. AS THE LOW MOVES EAST HOWEVER...THE BOUNDARY SHOULD MOVE SOUTH
AGAIN RESULTING IN A FAIRLY DRY WEEKEND. HIGHS THROUGH THE PERIOD
LOOK TO BE IN THE MID 70S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 730 AM EDT MON JUN 22 2015
SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECASTED TO TRACK THROUGH
THE TAF SITES. IMPACTS LOOK LIKELY. MVFR AND LOWER CONDITIONS
COULD ACCOMPANY THE HEAVY RAIN WITH THE PASSAGE OF THE STORMS.
SQUALL TYPE WINDS WITH GUSTS OVER 40 KNOTS WILL OCCUR IN SOME
AREAS...AND COULD BE WIDESPREAD. I DID NOT FEATURE SUCH WINDS
GIVEN THAT THE STORMS ARE STILL IN THE UPPER PLAINS. THE FIRST
ROUND ARRIVES EARLY THIS AFTERNOON AND MOVES QUICKLY THROUGH. A
SECOND ROUND COULD ARRIVE THIS EVENING. AVIATORS SHOULD MONITOR
FORECASTS CLOSELY THROUGH THE DAY. IMPACTS COULD BE INCREASED AS
THE STORMS NEAR.
&&
.MARINE...
ISSUED AT 252 AM EDT MON JUN 22 2015
WILL KEEP THE CURRENT HEADLINES GOING. WINDS AND WAVES WILL
INCREASE THROUGH THE DAY LEADING TO HAZARDOUS BOATING CONDITIONS
FOR SMALL CRAFT. IN ADDITION THE RISK FOR THE STORMS TO CONTAIN
WINDS OVER 50 KNOTS EXISTS WHICH WOULD SUPPORT LOCALLY HIGHER
WAVES. THE HIGHER WAVES WILL CREATE HAZARDOUS SWIM CONDITIONS AS
WELL. FOG COULD BECOME WIDESPREAD AGAIN AS THE MOISTURE
INCREASES...SO WILL MONITOR TRENDS THERE. I MAY EXTEND THE DENSE
FOG ADVISORY BY 8 AM.
&&
.HYDROLOGY...
ISSUED AT 1144 AM EDT SUN JUN 21 2015
WE HAVE DWINDLED DOWN TO THE LAST COUPLE OF ADVISORIES. THE TWO
REMAINING ARE AT IONIA ON THE GRAND RIVER AND HASTINGS ON THE
THORNAPPLE RIVER. ITS LIKELY THAT IONIA WILL BE PULLED DOWN IN
THE NEXT SEVERAL HOURS WITH THE STEEP DROP BEING REFLECTED.
THE WEEK AHEAD CONTINUES TO GAIN OUR ATTENTION WITH MULTIPLE
ROUNDS OF RAIN EXPECTED. THE POSITIVE NEWS IS THAT RAIN DID NOT
AMOUNT TO MUCH MORE THAN A TRACE IN MANY LOCATIONS LAST NIGHT. THE
BAD NEWS IS THAT THE 2.00+ INCH 5-7 DAY RAINFALL FORECASTS ARE
STILL ON TARGET. MONDAYS SEVERE WEATHER POTENTIAL AND CONVECTIVE
MODE COULD MAKE A LOT OF DIFFERENCE IN THE NATURE OF THE RAINFALL.
THERE ARE DIFFERENT SOLUTIONS TO EACH MODEL...DISCRETE
CELLS/MATURE CONVECTIVE COMPLEX...NOT TO MENTION THE EXACT
LATITUDE OF THE WEST TO EAST TRAVEL. THIS COULD PLAY A BIG PART
IN WHETHER HEAVY RAIN IS MORE WIDESPREAD OR LOCALIZED THROUGH LATE
MONDAY EVENING AS WELL AS WHETHER IT HITS LOCATIONS ALREADY SOAKED
IN THE LAST COUPLE OF EVENTS. IT MAKES IT DIFFICULT TO POINT OUT
WHETHER FEW POINTS WILL RETURN NEAR/ABOVE ADVISORY CRITERIA OR WE
SEE RESPONSES AT A NUMBER OF LOCATIONS.
MONDAYS RESULTS WILL HELP DETERMINE THE ATTENTION NEEDED MOVING
FORWARD INTO WEDNESDAY AND THURSDAY...AS THE NEXT BEST CHANCE OF
HEAVY RAINFALL COMES OUR WAY. AS OF NOW...RISES ON AREA STREAMS
AND RIVERS THIS WEEK COULD RESULT IN ADDITIONAL FLOODING AND WILL
NEEDED TO BE MONITORED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM 2 PM EDT THIS AFTERNOON THROUGH
TUESDAY MORNING FOR MIZ037-043-050-056-064-071.
LM...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM EDT
TUESDAY FOR LMZ844>849.
&&
MESOSCALE...OSTUNO
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...MJS
HYDROLOGY...JAM
MARINE...MJSHazardous weather outlook, Jun 22, 4:53 AM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 AM EDT MON JUN 22 2015
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
553 AM EDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AN ENHANCED RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON
THROUGH THE EVENING FOR SOUTHWEST LOWER MICHIGAN. THERE IS AN
INCREASED RISK FOR SIGNIFICANT SEVERE THUNDERSTORMS WHICH WOULD
LEAD TO HIGHER IMPACTS.
SEVERAL ROUNDS OF THUNDERSTORMS LOOK LIKELY. THIS FIRST ARRIVES
DURING THE EARLY TO MIDDLE PART OF THE AFTERNOON WITH THE SECOND
ROUND OF STORMS EXPECTED IN THE EVENING.
THE PRIMARY RISKS WILL BE DAMAGING WINDS...LARGE HAIL WITH AN
ISOLATED TORNADO POSSIBLE. AN INCREASED POTENTIAL FOR WIDESPREAD
DAMAGING WINDS IS FORECASTED. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN ARE EXPECTED. THE PRIMARY STORM MOTION WILL BE EAST WITH
SPEEDS OVER 50 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.
LMZ844>849-231000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
553 AM EDT MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS CONDITIONS FOR SWIMMING AND SMALL CRAFT WILL EXIST THIS
AFTERNOON INTO TONIGHT DUE TO THE LARGE WAVES.
FAST MOVING THUNDERSTORMS WILL POSE A RISK FOR MARINERS THIS
AFTERNOON INTO TONIGHT. WIND GUSTS OVER 35 KNOTS...FREQUENT
LIGHTNING ALONG WITH LARGE HAIL COULD OCCUR.
PATCHY DENSE FOG MAY EXISTS AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.
Thunderstorm Wind, Allegan
- When
- June 22, 11:40 AM EST to 11:51 AM EST
- Where
- Allegan County, Allegan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 42.530, -85.850
Several power lines were blown down in Allegan township.
Tornado, Ionia
- When
- June 22, 1:30 PM EST to 1:36 PM EST
- Where
- Ionia County, 1.47 mi NNE of Kent Corner to 2.18 mi N of Frost Corners
- Rating
- EF1
- Path length
- 4.61 mi
- Path width
- 100 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $3.2 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.890, -84.960
A NWS storm survey determined that an EF-1 tornado struck Portland in Ionia county. The estimated peak wind speed was 110 mph. There was damage to homes and businesses throughout portions of Portland and more than 50 structures were impacted with roof damage and broken windows. Dozens of trees were snapped and uprooted. Three churches were heavily damaged. There were 5 minor injuries and no fatalities.
Thunderstorm Wind, Calhoun
- When
- June 22, 2:24 PM EST
- Where
- Calhoun County, Albion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 42.250, -84.750
Calhoun county central dispatch reported that several trees were blown down, mainly around Albion.
Thunderstorm Wind, Jackson
- When
- June 22, 2:26 PM EST to 2:39 PM EST
- Where
- Jackson County, 0.51 mi W of Concord
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.180, -84.640
Several trees and power lines were blown down in and near Jackson.
Thunderstorm Wind, Kalamazoo
- When
- June 22, 9:50 PM EST to 10:05 PM EST
- Where
- Kalamazoo County, 1.38 mi S of Richland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 42.350, -85.450
Severe thunderstorms produced wind gusts estimated at up to 70 mph that brought down several trees in Richland, Cooper and Ross townships.
Thunderstorm Wind, Kalamazoo
- When
- June 22, 9:50 PM EST to 10:05 PM EST
- Where
- Kalamazoo County, 1.38 mi S of Richland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 42.350, -85.450
Severe thunderstorms produced wind gusts estimated at up to 70 mph that brought down several trees in Richland, Cooper and Ross townships.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 201514 injured · $27 million · EF3 · 23 events
- Tornadoes and Flash Flooding in Iowa, June 22, 2015$453,000 · EF3 · 14 events
- Tornadoes and Damaging Winds in Michigan, June 22 to 23, 20152 injured · $1.4 million · EF2 · 17 events
- Tornado and Flash Flooding in Iowa, June 22 to 24, 20152 injured · $5.1 million · EF1 · 25 events
- Hail and Damaging Winds in Iowa, June 22, 2015$965,000 · 1.75 in hail · 36 events
- Tornadoes and Hail in Wisconsin, June 22, 2015$1.1 million · EF0 · 23 events
- Damaging Winds and High Wind in South Dakota, June 22, 2015$1.5 million · 87 kt wind · 15 events
- Lightning Strike in Florida, June 22, 20151 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Iowa, June 22, 2015$1.0 million · 83 kt wind · 9 events
- Tornadoes in Illinois, June 22, 2015EF2 · 3 events
- Wildfire in Alaska, June 22, 2015$1.0 million · 1 event
- Hail and Damaging Winds in South Carolina, June 22 to 24, 2015$182,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583117, 583118, 583145, 583146, 583147, 583148.